Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

88 Year Old with Recurrent Papillary Thyroid Cancer: Do No Harm or Treat?

Posted Jun 24 2009 2:05pm
Case PresentationQuestionWhy are they treating 85-94 year old patients so aggressively?
AnswerBecause they have the tools to do it.



88 Y/O male with a 4 cm mass, which was proven to be a follicular variant of papillary cancer. After total thyroidectomy, he was subjected to hormone withdrawal at his age. Well it is no surprise that he was developed cardiac complications. The TSH >100, and TG was 88. He was stabilized, and cardiac failure treated, and was given 150 MCI I/131. The expected survival of 88 year old male is 4-5 years. After therapy the Neck ultrasound and TG, cancer marker were negative. Even with cardiac disease the oncologist pushed thyroid to suppress TSH. Also they did a Thyrogen stimulated TG, which was elevated to 15 from 3.7. He was given another 150MCI radioiodine, but alas the post therapy scan was negative. He developed side effects of the radiation. Dry mouth, hypotension, throat pain, nose bleed. He developed pseudogout, and more admissions followed. More studies were done including a PET/CT. A 7 mm nodule in the lung was seen. Symptoms of excess thyroid continued to occur do to suppressed TSH. More problems, this time a fracture again put him in the hospital. The rising TG was now 500. A PET positive mass in the lung and chest wall was found. The TG was now 1500. External beam radiation was given to the chest wall, even though there was no chest wall pain. The radiation caused more symptoms. TG went from 420 post EBRT to 1200. He lived for 8 years, but most of the time he was not well. We need to think about what we do to elderly patients with a tumor that slow growing and stop treating the TG numbers. As one smart thyroidologist once said at a meeting, "You never die from an elevated thyroglobulin. This patient was treated with external beam radiation at age 94! Now the oncologist was bragging about the fact he did not die of the cancer, but what about all the morbitity inflicted on the poor elderly gentleman, when the cancer was progressing in the expected slow course. The idea should be to do no harm, and only treat symptomatic lesions, or ones that could cause airway blockage or bleeding in the neck.

The second dose of I/131 was not helpful. The side effects were debilitating. Did the oncologist ever suffer cotton mouth symptoms, which this second dose I/131 of unlikely value, caused? The external beam to the chest wall did not relieve any chest wall pain as there was no pain. The oncologist was over eager to do something, when the best thing to do was to be conservative with a chronically ill octigenerian. Only 1600 thyroid cancer patients ever die from the disease in any year, but too many suffer early and late complications due to over-eager physicians chasing the thyroglobulin, with I/131, EBRT, PET/CT Scans, and morbitity inducing thyroid hormone withdrawal. He was too old to get cancers from the 300 millicuries given, but many younger patients are given 150 routinely after low risk thyroid cancer. They will by at risk for other cancers years later. There is a new generation of endocrine-oncologists that have available to them the most advanced methods to treat high risk thyroid cancers, but need to think twice before doing this to many 95 year olds.


Good Luck,
Dr.G.
Post a comment
Write a comment: